Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Non-normal, standard subgroups
of the Bianchi groups


Authors: A. W. Mason and R. W. K. Odoni
Journal: Proc. Amer. Math. Soc. 124 (1996), 721-726
MSC (1991): Primary 20H10, 11F06; Secondary 11A25, 20E05
DOI: https://doi.org/10.1090/S0002-9939-96-03310-2
MathSciNet review: 1322935
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $S$ be a subgroup of $SL_n(K)$, where $K$ is a Dedekind ring, and let $\mathbf{q}$ be the $K$-ideal generated by $x_{ij},x_{ii}-x_{jj}$ $(i\ne j)$, where $(x_{ij})\in S$. The subgroup $S$ is called standard iff $S$ contains the normal subgroup of $SL_n(K)$ generated by the $\mathbf{q}$-elementary matrices. It is known that, when $n\ge 3$, $S$ is standard iff $S$ is normal in $SL_n(K)$. It is also known that every standard subgroup of $SL_2(K)$ is normal in $SL_2(K)$ when $K$ is an arithmetic Dedekind domain with infinitely many units.

The ring of integers of an imaginary quadratic number field, $\mathcal{O}$, is one example (of three) of such an arithmetic domain with finitely many units. In this paper it is proved that every Bianchi group $SL_2(\mathcal{O})$ has uncountably many non-normal, standard subgroups. This result is already known for related groups like $SL_2(\mathbb{Z})$.


References [Enhancements On Off] (What's this?)

  • 1. H. Bass, J. Milnor, and J.-P. Serre, Solution of the congruence subgroup problem for $SL_n$ $(n\ge 3)$ and $Sp_{2n}$ $(n\ge 2)$, Inst. Hautes Études Sci. Publ. Math. 33 (1967), 59--137. MR 39:5574
  • 2. A. O. Gelfond and Yu. V. Linnik, Elementary methods in analytic number theory, George Allen and Unwin, London, 1966.
  • 3. F. J. Grunewald and J. Schwermer, Free non-abelian quotients of $SL_2$ over orders of imaginary quadratic number fields, J. Algebra 69 (1981), 298--304. MR 82i:10027
  • 4. B. Liehl, On the groups $SL_2$ over orders of arithmetic type, J. Reine Angew. Math. 323 (1981), 153--171. MR 82h:10034
  • 5. A. W. Mason, On the subgroups of $GL(n,A)$ which are generated by commutators II. J. Reine Angew. Math. 322 (1981), 118--135. MR 82i:20056
  • 6. ------, Standard subgroups of $GL_2(A)$, Proc. Edinburgh Math. Soc. 30 (1987), 341--349. MR 89b:20101
  • 7. ------, Free quotients of congruence subgroups of $SL_2$ over Dedekind rings of arithmetic type contained in a function field, Math. Proc. Cambridge Philos. Soc. 101 (1987), 421--429. MR 88d:11033
  • 8. ------, Non-standard, normal and non-normal, standard subgroups of the modular group, Canad. Math. Bull. 32 (1989), 109--113. MR 90f:20067
  • 9. ------, Congruence hulls in $SL_n$, J. Pure Appl. Algebra 89 (1993), 255--272. MR 94i:20085
  • 10. ------, Normal subgroups of level zero of the Bianchi groups, Bull. London Math. Soc. 26 (1994), 263--267. CMP 94:16
  • 11. ------, Free quotients of Bianchi groups and unipotent matrices (submitted).
  • 12. A. W. Mason, R. W. K. Odoni, and W. W. Stothers, Almost all Bianchi groups have free, non-cyclic quotients, Math. Proc. Cambridge Philos. Soc. 111 (1992), 1--6. MR 92j:11042
  • 13. A. W. Mason and R. W. K. Odoni, Free quotients of subgroups of the Bianchi groups whose kernels contain many elementary matrices, Math. Proc. Cambridge Philos. Soc. 116 (1994), 253--273. CMP 94:14
  • 14. J.-P. Serre, Le problème des groupes de congruence pour $SL_2$, Ann. of Math. (2) 92 (1970), 489--527. MR 42:7671
  • 15. L. N. Vaserstein, On the group $SL_2$ over Dedekind rings of arithmetic type, Math. USSR-Sb. 18 (1972), 321--332. MR 55:8253
  • 16. R. Zimmert, Zur $SL_2$ der ganzen Zahlen eines imaginär-quadratischen Zahlkörpers, Invent. Math. 19 (1973), 73--81. MR 47:6883

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 20H10, 11F06, 11A25, 20E05

Retrieve articles in all journals with MSC (1991): 20H10, 11F06, 11A25, 20E05


Additional Information

A. W. Mason
Affiliation: Department of Mathematics, University of Glasgow, Glasgow G12 8QW, Scotland

R. W. K. Odoni
Affiliation: Department of Mathematics, University of Glasgow, Glasgow G12 8QW, Scotland
Email: awm@maths.gla.ac.uk

DOI: https://doi.org/10.1090/S0002-9939-96-03310-2
Received by editor(s): September 25, 1994
Communicated by: Ronald M. Solomon
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society